Alert archive / Indiana / Flash Flood Watches in 2020
Flash Flood Watch 4, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood watch at May 17, 2020, 3:36 PM EDT for 9 counties in Indiana. It took effect at May 18, 2020, 8:00 AM EDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- May 17, 2020, 3:36 PM EDT (19:36 UTC)
- In effect from
- May 18, 2020, 8:00 AM EDT
- Expired
- May 19, 2020, 3:13 AM EDT
- In force
- 19 hr
- Issued by
- NWS Indianapolis, IN
- Flood severity
- None
Counties Bartholomew County, IN, Decatur County, IN, Delaware County, IN, Henry County, IN, Jackson County, IN, Jennings County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 64 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
105 WGUS63 KIND 171936 FFAIND URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Indianapolis IN 336 PM EDT Sun May 17 2020 INZ041-042-049-056-057-064-065-071-072-181000- /O.NEW.KIND.FF.A.0004.200518T1200Z-200519T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Delaware-Randolph-Henry-Shelby-Rush-Bartholomew-Decatur-Jackson- Jennings- Including the cities of Muncie, Winchester, New Castle, Shelbyville, Rushville, Columbus, Greensburg, Seymour, Brownstown, and North Vernon 336 PM EDT Sun May 17 2020 ...FLASH FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY AFTERNOON... The National Weather Service in Indianapolis has issued a * Flash Flood Watch for portions of central Indiana, east central Indiana, south central Indiana, and southeast Indiana, including the following areas, in central Indiana, Bartholomew, Decatur, Rush, and Shelby. In east central Indiana, Delaware, Henry, and Randolph. In south central Indiana, Jackson. In southeast Indiana, Jennings. * From Monday morning through Tuesday afternoon * Showers and thunderstorms with heavy rain are possible from Monday through Tuesday morning. Total rainfall amounts up to 3 inches are possible over the watch area by Tuesday afternoon. This heavy rainfall may lead to flash flooding in some locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
6 follow-up statements
944 WGUS63 KIND 180231 FFAIND Flood Watch National Weather Service Indianapolis IN 1031 PM EDT Sun May 17 2020 INZ041-042-049-056-057-064-065-071-072-181045- /O.CON.KIND.FF.A.0004.200518T1200Z-200519T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Delaware-Randolph-Henry-Shelby-Rush-Bartholomew-Decatur-Jackson- Jennings- Including the cities of Muncie, Winchester, New Castle, Shelbyville, Rushville, Columbus, Greensburg, Seymour, Brownstown, and North Vernon 1031 PM EDT Sun May 17 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT MONDAY THROUGH TUESDAY AFTERNOON... The Flash Flood Watch continues for * Portions of central Indiana, east central Indiana, south central Indiana, and southeast Indiana, including the following areas, in central Indiana, Bartholomew, Decatur, Rush, and Shelby. In east central Indiana, Delaware, Henry, and Randolph. In south central Indiana, Jackson. In southeast Indiana, Jennings. * From Monday morning through Tuesday afternoon * Showers and thunderstorms with heavy rain are possible from Monday through Tuesday morning. Total rainfall amounts up to 3 inches are possible over the watch area by Tuesday afternoon. This heavy rainfall may lead to flash flooding in some locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
650 WGUS63 KIND 180743 FFAIND Flood Watch National Weather Service Indianapolis IN 343 AM EDT Mon May 18 2020 INZ041-042-049-056-057-064-065-071-072-181545- /O.CON.KIND.FF.A.0004.200518T1200Z-200519T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Delaware-Randolph-Henry-Shelby-Rush-Bartholomew-Decatur-Jackson- Jennings- Including the cities of Muncie, Winchester, New Castle, Shelbyville, Rushville, Columbus, Greensburg, Seymour, Brownstown, and North Vernon 343 AM EDT Mon May 18 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH TUESDAY AFTERNOON... The Flash Flood Watch continues for * Portions of central Indiana, east central Indiana, south central Indiana, and southeast Indiana, including the following areas, in central Indiana, Bartholomew, Decatur, Rush, and Shelby. In east central Indiana, Delaware, Henry, and Randolph. In south central Indiana, Jackson. In southeast Indiana, Jennings. * From 8 AM EDT this morning through Tuesday afternoon * Showers and thunderstorms with heavy rain are possible from Monday through Tuesday morning. Total rainfall amounts up to 3 inches are possible over the watch area by Tuesday afternoon. This heavy rainfall may lead to flash flooding in some locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
598 WGUS63 KIND 181349 FFAIND Flood Watch National Weather Service Indianapolis IN 949 AM EDT Mon May 18 2020 ...Flash Flood Watch remains in effect... INZ041-042-049-056-057-064-065-071-072-182200- /O.CON.KIND.FF.A.0004.000000T0000Z-200519T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Delaware-Randolph-Henry-Shelby-Rush-Bartholomew-Decatur-Jackson- Jennings- Including the cities of Muncie, Winchester, New Castle, Shelbyville, Rushville, Columbus, Greensburg, Seymour, Brownstown, and North Vernon 949 AM EDT Mon May 18 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... The Flash Flood Watch continues for * Portions of central Indiana, east central Indiana, south central Indiana, and southeast Indiana, including the following areas, in central Indiana, Bartholomew, Decatur, Rush, and Shelby. In east central Indiana, Delaware, Henry, and Randolph. In south central Indiana, Jackson. In southeast Indiana, Jennings. * Through Tuesday afternoon * Showers and thunderstorms with heavy rain are possible from Monday through Tuesday morning. Total rainfall amounts up to 3 inches are possible over the watch area by Tuesday afternoon. This heavy rainfall may lead to flash flooding in some locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Puma
665 WGUS63 KIND 181848 FFAIND Flood Watch National Weather Service Indianapolis IN 248 PM EDT Mon May 18 2020 ...Flash Flood Watch remains in effect... INZ041-042-049-056-057-064-065-071-072-190300- /O.CON.KIND.FF.A.0004.000000T0000Z-200519T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Delaware-Randolph-Henry-Shelby-Rush-Bartholomew-Decatur-Jackson- Jennings- Including the cities of Muncie, Winchester, New Castle, Shelbyville, Rushville, Columbus, Greensburg, Seymour, Brownstown, and North Vernon 248 PM EDT Mon May 18 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... The Flash Flood Watch continues for * Portions of central Indiana, east central Indiana, south central Indiana, and southeast Indiana, including the following areas, in central Indiana, Bartholomew, Decatur, Rush, and Shelby. In east central Indiana, Delaware, Henry, and Randolph. In south central Indiana, Jackson. In southeast Indiana, Jennings. * Through Tuesday afternoon * Showers and thunderstorms with heavy rain are possible from through Tuesday morning. This heavy rainfall may lead to flash flooding in some locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Puma
596 WGUS63 KIND 190230 FFAIND Flood Watch National Weather Service Indianapolis IN 1030 PM EDT Mon May 18 2020 ...Flash Flood Watch remains in effect... INZ041-042-049-056-057-064-065-071-072-191030- /O.CON.KIND.FF.A.0004.000000T0000Z-200519T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Delaware-Randolph-Henry-Shelby-Rush-Bartholomew-Decatur-Jackson- Jennings- Including the cities of Muncie, Winchester, New Castle, Shelbyville, Rushville, Columbus, Greensburg, Seymour, Brownstown, and North Vernon 1030 PM EDT Mon May 18 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... The Flash Flood Watch continues for * Portions of central Indiana, east central Indiana, south central Indiana, and southeast Indiana, including the following areas, in central Indiana, Bartholomew, Decatur, Rush, and Shelby. In east central Indiana, Delaware, Henry, and Randolph. In south central Indiana, Jackson. In southeast Indiana, Jennings. * Through Tuesday afternoon * Showers and thunderstorms with heavy rain are possible from through Tuesday morning. This heavy rainfall may lead to flash flooding in some locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
272 WGUS63 KIND 190713 FFAIND Flood Watch National Weather Service Indianapolis IN 313 AM EDT Tue May 19 2020 INZ041-042-049-056-057-064-065-071-072-190815- /O.CAN.KIND.FF.A.0004.000000T0000Z-200519T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Delaware-Randolph-Henry-Shelby-Rush-Bartholomew-Decatur-Jackson- Jennings- Including the cities of Muncie, Winchester, New Castle, Shelbyville, Rushville, Columbus, Greensburg, Seymour, Brownstown, and North Vernon 313 AM EDT Tue May 19 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Indiana, east central Indiana, south central Indiana, and southeast Indiana has been cancelled. Heavy rain remained east of the area during the overnight hours and the rain during the day today is expected to remain light enough to keep any impacts minimal. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood watch went out at May 17, 2:58 PM EDT, 38 minutes earlier.
Area forecast discussion, May 17, 2:58 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 258 PM EDT Sun May 17 2020 .UPDATE... The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below. && .SYNOPSIS... Issued at 255 PM EDT Sun May 17 2020 A slow moving low pressure system will bring unsettled weather to the area into the middle of the week. This system is expected to gradually weaken and move off to the east later this week. && .NEAR TERM /This Afternoon and Tonight/... Issued at 255 PM EDT Sun May 17 2020 Mid level vorticity lobe currently lifting northeast through the local area responsible for areas of rain, and a few embedded lightning strikes, mainly over western Indiana. This precipitation may tend to diminish over the next few hours as this feature moves off. Clearing noted in satellite in the wake of this feature over southern Illinois and western Kentucky may work its way into parts of the area later this afternoon and early this evening. Short term models suggest cold front currently moving through western Illinois, will reach the western border zones this evening, towards 180000Z-180100Z. Most of the organized convection still appears will be associated with this front as it slowly makes its way east overnight. Will time the highest PoPs tonight along the frontal passage. Deep layer shear remains relatively favorable for strong convection through tonight. Short term model guidance also suggest initially poor lapse rates may get a little better as time goes by later this afternoon into tonight, as well as low level helicity. There appears to be enough deep layer shear and helicity for rotating storms along the front and also out ahead of the front into late tonight, if convection can get sufficiently deep. Low level thicknesses generally support the GFS low tonight, so won't stray too far from them. && .SHORT TERM /Monday through Wednesday/... Issued at 255 PM EDT Sun May 17 2020 Model data suggest cold front may be about half way through the forecast area by sunrise Monday. This front may tend to wash out over the eastern zones Monday, as the low level flow back due to an upper trough cutting off across Illinois. Will keep PoPs high over the eastern zones on Monday, while tapering them off more into the chance category farther west. Otherwise, models suggest the upper low will gradually shift southeast into the Tennessee Valley by the Wednesday. Will continue to carry high PoPs into Tuesday, and taper off PoPs with time by Wednesday as the upper low drifts off the southeast. Some concern about heavy rainfall over the eastern zones on Monday into Tuesday, given precipitable waters up to about 1.50 inches, and concerns about a deformation zone setting up in those areas Monday night into Tuesday, to the northeast of the upper low. After collaboration with adjacent offices, planning on a Flash Flood Watch for some of the eastern zones from Monday through midday Tuesday. Progged low level thicknesses suggest the GFS MOS temperature guidance over the next couple of days looks reasonable at this time. && .LONG TERM /Wednesday Night through Sunday/... Issued at 229 PM EDT Sun May 17 2020 ECMWF depicts the pesky upper low lingering across Indiana on Wednesday night through Friday morning...before finally drifting to the east. Minimal forcing and moisture is available...but with ongoing weak lift...clouds and light rain showers will be possible and low pops will be required. On Friday through Sunday the ECMWF shows the upper low drifting east as ridging aloft builds across the Ohio valley. Within the lower levels...strong Warm air advection begins within the lower levels and NBM suggests warm and humid air arriving by Saturday and Sunday. Despite no upper forcing in play the NBM keeps some pops in play next weekly probably due to diurnal convection given the warm and moist air mass. Will keep pops in the forecast at that point...but confidence is low. Next weekend certainly looks warmer and more summer-like. && .AVIATION /Discussion for the 171800Z Tafs/... Issued at 134 PM EDT Sun May 17 2020 VFR Conditions are expected to deteriorate to MVFR or worse this Taf period. Cut-off low pressure over Iowa is expected to sag toward Indiana tonight. The associated moist conveyor belt ahead of the low is expected to push across Indiana this evening and overnight. Ongoing Rain as seen on radar across Illinois and western Indiana will continue to advect across the Taf sites. Time heights and forecast soundings show a saturated column through the evening and overnight. Thus have included a large window of showers this evening with occasional TSRA as the moisture arrives in Central Indiana. As the upper low settles closer to Indiana overnight...the moisture feed will continue to push east but CIGs are likely to deteriorate to MVFR/IFR overnight. Light showers and MVFR CIGS are likely to continue on Monday as the Upper low lingers in the region. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....Puma AVIATION...JP
Hazardous weather outlook, May 17, 4:45 AM EDT, 10 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 445 AM EDT Sun May 17 2020 INZ021-028>031-035>049-051>057-060>065-067>072-180845- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 445 AM EDT Sun May 17 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: There is a slight risk of severe storms today and tonight. Hazards: Damaging winds. A few tornadoes. Heavy rainfall. Lightning. Timing: The most favorable timing for severe storms is 7 pm to 2 am. Discussion: Thunderstorms will be possible throughout today and tonight as a low pressure system approaches and a cold front moves through. The best chances for severe storms will be during the evening through the early overnight when the best forcing will arrive. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: There are chances for thunderstorms Monday, and then during the afternoons Wednesday through Friday. Discussion: A meandering upper low and surface low could keep at least low chances for showers around for much of the next seven days, along with some small thunderstorms chances on many afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and tonight. .STORM MOTION STATEMENT... The expected storm motion today is from the southwest around 30 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind CP
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:39 PM EDT | Severe Thunderstorm Warning | IND | Sullivan | 36 min |
| May 17, 7:16 PM EDT | Severe Thunderstorm Warning | IND | Knox, Sullivan | 29 min |
| May 17, 7:48 PM EDT | Special Weather Statement | IND | Clay, Owen, Putnam | 42 min |
Nearby
Flash Flood Watches in Indiana, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.